• KM KM
    August 11, 2009
    Constant heartburn despite medications
    KM KM
    August 11, 2009

    I have constant heartburn and some chest discomfort.  I was diagnosed with Barrett's and have taken Protonix for a few years now.  The scope I had suggested I also had bacteria, so I took an antibiotic for 10 days.  I had an ulcer and that is gone.  I live on Tums and Protonix isn't working.  What's next in way of treatment?  Anyone know what can help?  Am I doomed to get esophageal cancer? How long do I have to wait to get another scope?  I am 52 and an otherwise healthy female.

    READ MORE

FROM OUR EXPERTS

  • Jan Gambino
    Health Guide
    August 13, 2009
    Jan Gambino
    Health Guide
    August 13, 2009

    Hello KM, Constant pain? Not good. So sorry to hear that. You must be frustrated and tired of pain! It is important to follow up with the doctor. If the medication isn't working, the doctor needs to know. Unless you call or schedule an office visit, he/she is assuming that everything is ok and the medication is working.

    The doctor may try changing the treatment plan first or suggest another scope. You should have some pain relief-daily pain and discomfort are not normal. Since you have a history of Barretts, you need to keep in close contact with the GI doctor. You are at a higher risk for complications so you need ongoing follow up. My girls see their GI doctor every 6 months to one year. Ask the doctor what he/she recommends.

    Jan

    Here are some links on reflux and heartburn that you might find helpful:

    Heartburn Trigger Foods

    7 Symptoms of Acid Reflux

    Understanding Acid Reflux: A Doctor Q&A

     


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.